A woman’s tongue suddenly grew hairy after she was involved in a car crash that crushed her legs.
The 55-year-old woman from the US was admitted to hospital after sustaining a severe crush injury to both legs, according to a case report by the New England Journal of Medicine.
After her wounds became infected, she was given intravenous meropenem and oral minocycline antibiotics, to fight bacteria in her body.
Within a week, her tongue turned black and furry and she complained about a bad taste in her mouth.
Doctors suspected that she had developed a hairy tongue as a result of the minocycline treatment.
‘Black hairy tongue is a benign condition characterized by hypertrophy and elongation of filiform papillae on the surface of the tongue, with brownish-black discoloration,’ the New England Journal of Medicine report said.
It is a temporary and harmless oral condition which gives the tongue a black discoloration or sometimes green, yellow or white, as well as a furry appearance.
Symptoms include a metallic taste in the mouth, bad breath and a tickling sensation.
The woman’s condition was caused by changes in the normal bacteria or yeast content in her mouth following the antibiotic cure.
However, it can also be caused by poor oral hygiene, dry mouth, tobacco, excessive alcohol use, eating a soft diet that doesn’t help rub dead skin cells from the tongue or regular use of mouthwash.
The woman stopped using minocycline, was prescribed a different antibiotic and advised to practice a good oral hygiene. Within four weeks, her tongue returned to normal.